Thunderstorm Wind, Shelby
- When
- May 19, 12:10 PM CST to 12:20 PM CST
- Where
- Shelby County, 3.1 mi N of Lenow to 3.65 mi NW of Eads
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.224, -89.758
Winds estimated at 60 mph.
An upper level disturbance and passing cold front triggered severe thunderstorms across portions of west Tennessee during the afternoon and early evening hours of May 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance and passing cold front triggered severe thunderstorms across portions of west Tennessee during the afternoon and early evening hours of May 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 19, 9:08 AM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1008 AM CDT Sat May 19 2018 .UPDATE... Updated to increase rain chances in the north this afternoon/evening. && .DISCUSSION... Short term models indicate a weak shortwave masked in the building ridge across southern Missouri this morning. This feature may very well help trigger more afternoon convection across the northern and eastern counties this afternoon and into the early evening hours...as convective temperatures are anticipated to be reached. A few of these storms may be strong or briefly reach severe limits. Have increased PoPs from roughly Paragould Arkansas to Parsons Tennessee to reflect this. All other forecast parameters are currently on track this morning. JAB && .PREV DISCUSSION... /issued 646 AM CDT Sat May 19 2018/ DISCUSSION... /issued 424 AM CDT Sat May 19 2018/ Upper level heights will build over the Midsouth today, behind an exiting upper low. Despite the increasing heights, the atmosphere will remain weakly capped to surface-based deep convection. There appears little or synoptic features on which convection would focus, and deep layer shear is weak. But should storms form, they'll have access to surface-based CAPE in excess of 3000 J/KG and midlevel lapse rates nearing 7C/KM. The upper level ridge will flatten some on Sunday, exposing the Midsouth to weak westerlies aloft that will overspread moderate levels of daytime atmosphere instability through midweek. GFS wet bias appears for the overnight hours through midweek, but suspect we will see a few storms persist into the evening periods during the early to midweek periods. Upper level ridging will build Wednesday and Thursday, ahead of an upper level trof arrival on Saturday. Better rain chances and moderating temperatures arrive next weekend. PWB && .AVIATION... 12Z TAF Set Patchy fog at MKL will burn off quickly leaving VFR conditions for the remainder of the period. Elsewhere, VFR conditions are expected for the entire period. Although, can't rule out an isolated TSRA developing near a TAF site during the afternoon or early evening hours. Southerly winds will remain between 3-9 KTS. KRM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 1057 AM CDT Sat May 19 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201800- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1057 AM CDT Sat May 19 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a marginal risk for severe weather across the northern counties this afternoon and early this evening. Damaging winds...large hail and heavy rain will be the main threats. Farther south isolated strong thunderstorms will be possible with brief heavy rain and strong wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong thunderstorms will be possible, with locally heavy rainfall and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon and evening across the northern Midsouth counties. JAB
Special Weather Statement National Weather Service Memphis TN 1239 PM CDT SAT MAY 19 2018 TNZ088-089-191830- Fayette TN-Shelby TN- 1239 PM CDT SAT MAY 19 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT FOR... Western Fayette County in southwestern Tennessee... Southeastern Shelby County in southwestern Tennessee... At 1239 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Bartlett, moving east at 25 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in western Fayette and southeastern Shelby Counties should monitor this storm closely. LAT...LON 3526 8998 3534 8957 3500 8950 3500 9004 TIME...MOT...LOC 1739Z 257DEG 23KT 3516 8989
Special Weather Statement
National Weather Service Memphis TN
1240 PM CDT SAT MAY 19 2018
TNZ050>052-191815-
Madison TN-Crockett TN-Haywood TN-
1240 PM CDT SAT MAY 19 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...
Southwestern Madison County in southwestern Tennessee...
Southern Crockett County in northwestern Tennessee...
Haywood County in southwestern Tennessee...
At 1240 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Brownsville, moving
east at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Madison...southern Crockett and Haywood
Counties should monitor this storm closely.
LAT...LON 3543 8889 3543 8918 3542 8918 3541 8947
3568 8946 3574 8943 3576 8944 3585 8902
3584 8902 3584 8901
TIME...MOT...LOC 1740Z 247DEG 6KT 3553 8923The Memphis radar (KNQA), 17 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Winds estimated at 60 mph.
Mostly dime size.
Tree limbs and one small tree down.
Quarter size hail along Highway 51 north of Millington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753967, 753968, 753969, 753971, 753972, 753975.